From the annual meeting of the American Academy of Dermatology
The American Contact Dermatitis Society has selected as its Allergen of the Year for 2009 — drumroll, please — mixed dialkyl thioureas!
By flickr user SigmaEye, used under creative commons license
The Allergen of the Year Award has been used in the past by the society as an opportunity to increase physician and public awareness of the most common offending allergens, including nickel (2008), fragrance (2007), corticosteroids (2005), or allergens trending upward in importance, such as cocamidopropylbetaine, a surfactant contained in a dizzying array of personal care products.
But mixed dialkyl thioureas isn’t a top-10 allergen. In fact, it’s the 50th most common allergen to be positive on patch testing, a spot it has solidly held down for the last 15 years. It accounted for about 1% of all positive patch tests in a large study by the North American Contact Dermatitis Group.
“I can imagine what you’re all thinking,” Dr. David E. Cohen quipped in breaking the news regarding the newly crowned 2009 Allergen of the Year to a crowd of perhaps 600 dermatologists. “One of you may be saying, ‘Finally!’ The rest of you are probably thinking what I’m thinking: Has the committee been drug tested?”
Actually, the selection committee probably chose mixed dialkyl thioureas because this set of two chemicals is commonly encountered in a wide range of daily activities. Mixed dialkyl thioureas are employed in the vulcanization of rubber, especially neoprene. They’re found in gloves, hip waders, athletic shoes, adhesives, pesticides, computer keyboard wrist rests, swim goggles, orthopedic prostheses, sleep apnea masks, coated copy paper, elastic in clothing, and a bunch of other stuff.
Testing with the better-known rubber allergens, including carbamates, thiurams, and mercaptobenzothiazole, often fails to detect mixed dialkyl thiourea-induced allergic contact dermatitis.
“If you suspect allergy to rubber, patch test appropriately, and come up with a negative result, consider mixed dialkyl thioureas,” urged Dr. Cohen, vice-chair of the department of dermatology at New York University.